Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 82, NWS Miami, FL

June 17, 2009Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 17, 2009, 2:35 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 2:35 PM EDT (18:35 UTC)
Expired
Jun 17, 2009, 3:15 PM EDT
In force
40 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 44 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:50 PM EDTTSTM WND GST 55Cooper City, FLPUBLIC ESTIMATED WIND GUST OF AROUND 50-55 MPH NEAR COOPER CITY. PEA TO DIME SIZE HAIL WAS ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 171835
SVRMFL
FLC011-086-171915-
/O.NEW.KMFL.SV.W.0082.090617T1835Z-090617T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
235 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTH FLORIDA.
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.

* UNTIL 315 PM EDT

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COOPER CITY...AND MOVING SOUTH AT 15 MPH.

* THE STORM WILL AFFECT...
  COOPER CITY...
  SOUTHWEST RANCHES...
  PINES BLVD AND UNIVERSITY DRIVE...
  MIRAMAR PARKWAY AND UNIVERSITY DRIVE...
  MIAMI GARDENS...
  CAROL CITY...
  AND SURROUNDING COMMUNITIES.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2589 8020 2589 8042 2614 8035 2612 8020
TIME...MOT...LOC 1835Z 014DEG 15KT 2606 8028

$$

BAXTER
1 follow-up statement
656 
WWUS52 KMFL 171907
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
307 PM EDT WED JUN 17 2009

FLC011-086-171916-
/O.EXP.KMFL.SV.W.0082.000000T0000Z-090617T1915Z/
BROWARD FL-MIAMI-DADE FL-
307 PM EDT WED JUN 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI-DADE AND
SOUTHEASTERN BROWARD COUNTIES WILL EXPIRE AT 315 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAS WEAKEN BELOW SEVERE LIMITS. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 315 PM 
EDT FOR SOUTHEASTERN BROWARD AND NORTHEASTERN MIAMI-DADE COUNTIES. 
THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS 
TO 40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. 
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST 
UPDATES.

LAT...LON 2589 8020 2589 8042 2614 8035 2612 8020
TIME...MOT...LOC 1906Z 012DEG 10KT 2596 8030

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:22 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 17, 2:22 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT WED JUN 17 2009

.DISCUSSION...CURRENTLY A LOW LEVEL TROUGH (AS PER RUC 850MB ANALYSIS)
EXTENDING FROM JUST NORTH OF THE NRN BAHAMAS SOUTHWEST TO MAINLAND
SOUTH FLORIDA DRIFTING SLOWLY SOUTH. EAST COAST SEA BREEZE
INITIATING CONVECTION FROM PALM BEACH SOUTH TO NRN MIAMI-DADE.

.TONIGHT THROUGH THURSDAY...WEAK LOW LEVEL TROUGH WILL CONTINUE
ACROSS THE LOCAL AREA AND THAT WILL HELP TO FOCUS CONVECTION REST
OF THIS AFTERNOON...EVENING AND AGAIN THU AFTERNOON. AGAIN SCT
AFTERNOON SHWRS/TSTMS ARE EXPECTED TO DEVELOP THU, BUT WL EXPECT
A NE STEERING FLOW TO STEER THE SHWRS/STORMS SW TOWARD INTERIOR
AND WEST COAST.

.FRIDAY THROUGH SATURDAY...A LARGE UPPER LEVEL RIDGE OF HIGH PRESS
CENTERED OVER THE NRN GULF OF MEX WL PROVIDE ENOUGH SUBSIDENCE TO
COUNTERACT LOCAL EFFECTS LIMITING THE CHANCES FOR RAIN TO
SCATTERED AT BEST. THE STEERING FLOW WILL CONTINUE TO BE FROM NE
THROUGH THIS PERIOD, SO WL INDICATE HIGHEST POPS OVER INTERIOR AND
WEST COAST AREAS WITH ISOLATED POPS EAST COAST. THE SUBSIDENCE AND
PLENTY OF SUNSHINE WILL ALSO RESULT IN RATHER HOT CONDITIONS WITH
MAX AFTERNOON TEMPS REACHING THE UPPER 90S BOTH DAYS. COASTAL
AREAS WL BE SLIGHTLY COOLER AS SEA BREEZES WL HELP TO MODERATE THE
TEMPS. HEAT INDICES COULD RANGE FROM 105 TO 109 OVER PORTIONS OF
INTERIOR SECTIONS.

.SUNDAY THROUGH WEDNESDAY...SIGNIFICANT CHANGES MAY TAKE PLACE
DURING THIS PERIOD AS THE UPPER RIDGE IS FORCED TO RETROGRADE WEST
AND A MID/UPPER TROUGH/LOW DIGS SOUTHWEST ALONG THE EASTERN SEA
BOARD TO THE FLORIDA PENINSULA. THIS TROUGH WILL PUSH A BOUNDARY
OF SOME SORT SOUTH ALONG THE PENINSULA, WHILE AT THE SAME TIME
DESTABILIZING THE LOCAL ATMOSPHERE. THIS WILL NOT ONLY BRING BACK
POSSIBLY LIKELY POPS INTO THE PICTURE, BUT WILL ALSO CHANGE THE
STEERING FLOW PUTTING THE EASTERN ZONES AGAIN WETTER CONDITIONS.

&&

.MARINE...A LIGHT TO FRESH FLOW SHOULD CONTINUE OVER ALL THE LOCAL
WATERS THROUGH THE ENTIRE FORECAST PERIOD. EXPECT SEAS TO BE
MOSTLY AOB 2 FEET. OF COURSE, BOTH SEAS AND WINDS WILL BE HIGHER
IN ANY THUNDERSTORM ACTIVITY.

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  90  75  91 / 10 20 10 20
FORT LAUDERDALE  78  89  77  89 / 10 20 10 20
MIAMI            78  92  77  90 / 10 20 10 20
NAPLES           75  91  74  91 / 30 40 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM/MARINE/FIRE...47/RGH
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, Jun 17, 9:43 AM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
943 AM EDT WED JUN 17 2009

FLZ063-066>075-168-172>174-180100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
943 AM EDT WED JUN 17 2009

...SCATTERED AFTERNOON AND EVENING STORMS ALL AREAS EXCEPT EAST COAST...
...FEW STORMS COULD BE STRONG THIS AFTERNOON INTO EARLY EVENING...
...HEAT INDICES TO 105 INTERIOR AND NORTHWEST AREAS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EARLY EVENING MAINLY OVER ALL AREAS EXCEPT THE EAST
COAST WHERE THEY WILL BE ISOLATED. FREQUENT LIGHTNING STRIKES,
LOCALLY HEAVY RAINFALL, SMALL HAIL, AND GUSTY WINDS WILL BE
POSSIBLE WITH THE STRONGEST THUNDERSTORM ACTIVITY. IF YOU SEE
LIGHTNING OR HEAR THUNDER, MOVE INSIDE UNTIL THE STORMS HAVE
PASSED BY.

WIND: THE STRONGEST STORMS WILL PRODUCE WINDS BETWEEN 40 AND 60
MPH THIS AFTERNOON INTO THIS EVENING.

HAIL: HAIL UP TO DIME SIZE IN DIAMETER WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.

FLOODING: URBAN FLOODING MAY BECOME A PROBLEM WITH SLOW MOVING
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING.

TEMPERATURES: TEMPERATURES WILL GET UP INTO THE MID TO UPPER 90S
OVER THE INTERIOR AND NORTHWEST AREAS OF SOUTH FLORIDA THIS
AFTERNOON. THIS WILL MAKE THE HEAT INDEX READINGS CLIMB NEAR THE
105 DEGREE MARK THIS AFTERNOON OVER THE INTERIOR AND NORTHWEST AREAS.
PEOPLE NEED TO LIMIT OUTSIDE ACTIVITY OVER THESE AREAS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE DAILY THROUGH THE WEEK. LIGHTNING
STRIKES, LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE THE
PRIMARY THREATS WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jun 17, 2:26 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
226 PM EDT WED JUN 17 2009

FLZ071-072-172-171930-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
226 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL METRO BROWARD COUNTY...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUNRISE...MOVING SOUTHWEST AT 10 MPH.

THIS STORM WILL AFFECT...

SUNRISE...
PLANTATION...
SAWGRASS MILLS MALL...
NOVA SOUTHEASTERN UNIVERSITY...
MARKHAM PARK...
DAVIE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2601 8021 2600 8052 2623 8037 2621 8013
TIME...MOT...LOC 1826Z 034DEG 9KT 2615 8029

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:43 PM EDTSpecial Weather StatementMFLGlades, Hendry62 min
Jun 17, 1:04 AM EDTSpecial Weather StatementMFLCollier, Hendry56 min
Jun 17, 1:13 AM EDTSpecial Marine WarningMFL62 min
Jun 17, 2:26 PM EDTSpecial Weather StatementMFLBroward64 min
Jun 17, 2:40 PM EDTSpecial Weather StatementMFLMiami-Dade50 min
Jun 17, 3:21 PM EDTSpecial Weather StatementMFLMiami-Dade39 min
Jun 17, 3:26 PM EDTSpecial Weather StatementMFLPalm Beach49 min
Jun 17, 4:24 PM EDTSpecial Weather StatementMFLMiami-Dade51 min
Jun 17, 5:20 PM EDTSpecial Weather StatementMFLGlades40 min
Jun 17, 7:17 PM EDTSpecial Marine WarningMFL58 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.